Back to Ask the Diabetes Team Ask the Diabetes Team

From Glen Burnie, Maryland, USA:

Recently, my granddaughter went through testing for protein in her urine. According to her endocrinologist, she had a very small amount present. After a 24 hour test, he suggested she start taking lisinopril to protect her kidneys. He doesn't think there is any damage to her kidneys at this time; he wants to protect them because of the presence of protein. How does the lisinopril protect the kidneys if it is a blood pressure medication? What will the blood pressure medication do to her body over the years? He is telling us she will never come off of the lisinopril. She is taking half of a 5 mg pill daily. The endocrinologist said it was unfortunate for the protein to show up at this time as she is just eight years into diagnosis. Her mother and I are concerned about the long term effects of the medication and just how it protects the kidneys.


It sounds like you have a good endocrinologist who is monitoring her correctly for early signs of kidney problems. Protein leakage is often the first thing that we see. Sometimes, there is also intermittent hypertension. All indicate some susceptibility to damage from hyperglycemia. The higher the blood sugar levels, the higher the A1c, the more likely for such damage, but there are also some genetic susceptibility issues. If there were others in the family with heart, blood vessel and/or blood pressure problems, this would likely a genetic factor at work.

The treatment with such medications, called ACE inhibitors, usually works. We usually start with low doses and titrate the dose upwards to get the protein leakage to normal levels. Water pills (diuretics) and beta blockers also can be used but the ACE inhibitors seem to be best. Their advice about likely needing this forever is also, unfortunately, usually the case as well. Side effects usually affect less than 10% and are mostly a funny, dry, annoying but not painful cough, and occasionally some stomach upset or dizziness. Most adolescents and adults tolerate these medications quite well.


Original posting 15 Mar 2009
Posted to Other Medications and Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.